New Member

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

New Member

Postby gramcjk » Sat Aug 24, 2013 12:34 pm

Hi, I am new to this site. I wanted to share my experiences with Tecfidera that have been, for the most part, the discovery of the miracle drug we all hope to find. After having minor neurological problems for years, 5 or 6 years ago after an MRI I was finally diagnosed with MS or something like it. At that time I was started on Rebif. Ugly! After 1 ½ year went off all meds. After about 2 years I decided another MRI was in order and I was correct. There was activity that needed treatment. A new neurologist and new medication. This time Copoxone for about 1 year. Ugly again!! About that time approval for Tecfidera was looming on the horizon. I approached my neurologist about getting started on the Tecfidera and he showed very little interest in the idea. He appeared to be more concerned with keeping the cash register ringing rather than my quality of life. Because he did not share my sense of urgency in getting away from the Copaxone it was time to find a new neurologist. Easier said than done. Once finding a new neurologist willing to jump on the Tecfidera bandwagon, I finally got started. Well, almost. First I had to undergo heavy metal chelation to treat a high blood lead level condition. Chelation was no fun and may have contributed to some of the bumps in the road getting started with the Tecfidera. Got through the first week of titration with little trouble but after going to full dosage started experience lack of appetite, nausea 1 time, fatigue. Decided to continue daily a.m. dose, but skip every other p.m. dose until things improved. After about 2 weeks things got better and went to full a.m. and p.m. dosage. It was at time I also decided to consider Ladymac’s advice. I am not a breakfast person but her advice concerning more protein should be given a try. Now I start off my day with coffee, O.J., yogurt and 1 hard boiled egg. Miracle!! Still not a breakfast person, but it seems to be working. One thought to consider, I recommend anyone having GI issues to include yogurt or some form of probiotic in their diet. For those frequently taking antibiotics, consider Florastor. Normally I am reluctant to preach but in this case there needs to be an exception made. Try to avoid taking care of your nutritional needs at fast food restaurants. If I had a nickel for every time that someone I knew who had a case of the “24 hour flu” that could be linked to fast food consumption, I’d never have to work again for the rest of my life. I know it is a pain in the butt, but learning good food preparation and handling practices can go a long way to keeping bad food problems to a minimum. Today’s sermon second topic is avoiding medications that cause more problems than they cure. This is something that is best not left in the hands of others. I have been blown off by doctors numerous times when I express concerns about medication side effects. When I quit taking Copaxone I was able to quit taking prednisone and blood pressure medication as well as others necessitated by side effects. There is enough information available to those willing to take the trouble to look to determine if your meds are causing more problems that they cure. Be proactive in your treatment. If you are being blown off by your doctor over concerns of any sort , consider a new doctor. Unfortunately, there are too many doctors who’s biggest concern is keeping that cash register ringing. I sincerely hope that yours is not one of them. I’ve had two. That was two too many. The third time seems to be the charm. It has been a long time since I felt this good and I have never felt anywhere this good during treatment. That says a lot for Tecfidera. If you’re having problems, don’t give up without exploring all options. Good Luck, gramcjk.
gramcjk
Newbie
 
Posts: 5
Joined: Sat Aug 24, 2013 9:15 am

Advertisement

Re: New Member

Postby Trevvian » Sat Aug 24, 2013 8:42 pm

I'm an MS newbie & started Tecfidera in the middle of a flare. Day 14 and I'm definitely gaining weight: about 3 pounds so far.

Don't know if it's the med per se, but I have been eating more trying to keep food in my stomach and it's been hot here so I'm not getting much exercise. Gotta find a way to manage this even when I don't feel well.

I dunno, I thought I'd get on this & it would be no big deal, especially as the first 12 days were very tolerable. But the last couple have been very rough both GI issues & symptoms being worse. Who knows, we're all guinea pigs here. Getting discouraged & wondering if I'll ever feel good again.

I won't put up with weight gain long. I'll go back to missing dinner if needed.
Trevvian
Getting to Know You...
 
Posts: 19
Joined: Tue Aug 13, 2013 8:39 pm

Re: New Member

Postby lyndacarol » Sun Aug 25, 2013 9:09 am

Trevvian wrote:I'm an MS newbie & started Tecfidera in the middle of a flare. Day 14 and I'm definitely gaining weight: about 3 pounds so far.

Don't know if it's the med per se, but I have been eating more trying to keep food in my stomach and it's been hot here so I'm not getting much exercise. Gotta find a way to manage this even when I don't feel well.

I dunno, I thought I'd get on this & it would be no big deal, especially as the first 12 days were very tolerable. But the last couple have been very rough both GI issues & symptoms being worse. Who knows, we're all guinea pigs here. Getting discouraged & wondering if I'll ever feel good again.

I won't put up with weight gain long. I'll go back to missing dinner if needed.


Welcome to ThisIsMS, Trevvian.

As you say, you could be gaining weight due to the med per se or because you are eating more. In either case, the human body can only gain weight when insulin is present--excess insulin ultimately leads to insulin resistance. Therefore, your body is producing more insulin because of Tecfida or diet. I suggest you ask your physician for a "fasting blood insulin test" (this is NOT the same as a blood sugar or glucose test). If your insulin level is elevated above 3 UU/ML, you can discuss with your doctor the next step to take.

There are people with MS who have found improvement with diet. You may find the story of Dr. Terry Wahls and her dramatic improvement with diet and exercise interesting: http://www.TerryWahls.com
My hypothesis: excess insulin (hyperinsulinemia) plays a major role in MS, as developed in my initial post: http://www.thisisms.com/forum/general-discussion-f1/topic1878.html "Insulin – Could This Be the Key?"
User avatar
lyndacarol
Family Elder
 
Posts: 2226
Joined: Thu Dec 22, 2005 4:00 pm

Re: New Member

Postby Trevvian » Mon Aug 26, 2013 4:15 pm

As you say, you could be gaining weight due to the med per se or because you are eating more. In either case, the human body can only gain weight when insulin is present--excess insulin ultimately leads to insulin resistance. Therefore, your body is producing more insulin because of Tecfida or diet. I suggest you ask your physician for a "fasting blood insulin test" (this is NOT the same as a blood sugar or glucose test). If your insulin level is elevated above 3 UU/ML, you can discuss with your doctor the next step to take.


Thanks for the insights. I've wondered about the impact on blood sugar with this--I know I'm insulin sensitive, and typically eat fairly low carb. (4-5 servings of veggies, but no milk or refined flour)

I was just getting to within a few pounds of goal weight when this all started, & was starting to add in some good carbs to get to maintenance...and my workouts fell way off due to pain/fatigue...then I had to start eating a full dinner with the evening pill & I usually only snack. So it's been a perfect storm...but I'm craving carbs/sugar for the first time in months which makes me wonder if the Tec itself is making my insulin wonky. I'm wondering if that could be a driver of fatigue too.

I'm going to cut the carbs back to <20g/day, & if that doesn't get me back in ketosis in a week, I'll follow your suggestion & do an insulin test.

Anybody else feeling like their blood sugar might be causing weight gain?
Trevvian
Getting to Know You...
 
Posts: 19
Joined: Tue Aug 13, 2013 8:39 pm

Re: New Member

Postby gramcjk » Mon Aug 26, 2013 4:28 pm

I have found that timing is critical, what and when I eat. I have been "lucky" in having lost weight. Better diet than what I have been doing. Eat like a toddler. Little bites. And stay away from carbs and sugery foods. The things that the food patrol say are bad for us. Good luck. Stick with the Tecfidera. Sounds like this is going to be the best drug. Much better than human pin cusion and flu like symptems.
gramcjk
gramcjk
Newbie
 
Posts: 5
Joined: Sat Aug 24, 2013 9:15 am


Return to Tecfidera (BG-12, dimethyl fumarate)

Who is online

Users browsing this forum: ElliotB